Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 21, 2014, 1:29 AM CDT for Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 1:29 AM CDT (06:29 UTC)
- Expired
- Aug 21, 2014, 7:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Big Stone County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:50 AM CDT | HEAVY RAIN 4.7 | Clinton, MN | PUBLIC REPORT VIA FACEBOOK. OVERNIGHT STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
687
WGUS53 KABR 210629
FFWABR
MNC011-SDC109-211230-
/O.NEW.KABR.FF.W.0029.140821T0629Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 730 AM CDT
* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
CLINTON...JOHNSON AND LAGOONA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
4559 9625 4558 9623 4542 9623
$$
CONNELLY3 follow-up statements
915
WGUS73 KABR 210747
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 AM CDT THU AUG 21 2014
MNC011-SDC109-211230-
/O.CON.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
247 AM CDT THU AUG 21 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ROBERTS AND
CENTRAL BIG STONE COUNTIES UNTIL 730 AM CDT...
AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE
WARNED AREA. RADAR ESTIMATES CURRENTLY RANGE BETWEEN 3 AND 5
INCHES...WITH AN ADDITIONAL HALF TO 1 INCH OF RAINFALL EXPECTED WITH
THE NEXT WAVE OF STORMS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CLINTON...JOHNSON AND LAGOONA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
4559 9625 4558 9623 4542 9623
$$
CONNELLY946
WGUS73 KABR 210849
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT THU AUG 21 2014
MNC011-SDC109-211230-
/O.CON.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
349 AM CDT THU AUG 21 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ROBERTS AND
CENTRAL BIG STONE COUNTIES UNTIL 730 AM CDT...
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CLINTON...JOHNSON AND LAGOONA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
4559 9625 4558 9623 4542 9623
$$
CONNELLY264
WGUS73 KABR 211158
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 AM CDT THU AUG 21 2014
MNC011-SDC109-211214-
/O.CAN.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
658 AM CDT THU AUG 21 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
ROBERTS AND CENTRAL BIG STONE COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
4559 9625 4558 9623 4542 9623
$$
CONNELLYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:26 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 21, 12:26 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1226 AM CDT THU AUG 21 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS. RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS. TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD. .LONG TERM...SATURDAY THROUGH WEDNESDAY MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND. THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT. OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE PERIOD OR ABOUT 10 DEGREES BELOW NORMAL. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTH CENTRAL AND EASTERN PART OF THE CWA THROUGH THE OVERNIGHT HOURS. THERE MAY BE SOME MVFR VSBYS IN FOG AND MVFR CIGS IN THE WAKE OF THE PRECIPITATION...POSSIBLY AFFECTING KMBG...KABR AND KATY. THE FOG AND LOWER CLOUDS WILL LIFT AFTER SUNRISE...LEAVING VFR CONDITIONS IN PLACE FOR THE REMAINDER OF THE DAY THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...MOHR AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 20, 4:53 AM CDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT WED AUG 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TMT
In the hours before
Local storm report, Aug 20, 9:20 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 7 E LITTLE EAGLE 45.68N 100.65W
08/20/2014 E1.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400637
LUECKSpecial weather statement, Aug 21, 12:01 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1201 AM CDT THU AUG 21 2014 SDZ005-006-010-017-210545- BROWN-EDMUNDS-FAULK-MCPHERSON- 1201 AM CDT THU AUG 21 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHERN FAULK...SOUTHEASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 1245 AM CDT... AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR IPSWICH...MOVING EAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PLAINVIEW COLONY...CRAVEN CORNER...DEERFIELD COLONY...MINA...LONG LAKE COLONY...GRASSLAND COLONY...WETONKA...RICHMOND LAKE REC AREA...WARNER...ABERDEEN... WESTPORT AND BARNARD. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. && LAT...LON 4581 9840 4530 9838 4517 9926 4561 9930 TIME...MOT...LOC 0501Z 254DEG 37KT 4544 9897 TMT
Local storm report, Aug 21, 12:04 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 AM CDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL ROSCOE 45.45N 99.33W
08/21/2014 E1.00 INCH EDMUNDS SD PUBLIC
REPORT VIA FACEBOOK
&&
EVENT NUMBER ABR1400638
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Aug 20, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Aug 20, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 43 min |
| Aug 20, 9:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 49 min |
| Aug 20, 9:42 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, McPherson, Potter and 1 more | 63 min |
| Aug 20, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 20, 10:46 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 23 min |
| Aug 20, 11:26 PM CDT | Flash Flood Warning | ABR | Dewey | 9 hr |
| Aug 21, 12:01 AM CDT | Special Weather Statement | ABR | Edmunds | 44 min |
| Aug 21, 12:09 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 51 min |
| Aug 21, 12:47 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Flash Flood Warnings in Minnesota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.